Here is My Question:
Can I switch back to Tysabri from Ocrevus?
After 4+ years on Tysabri I became JCV+ with a high titer #. For the last year and a half, while on Ocrevus, my symptoms have been continuously up, without relapse. Definitely felt better when on Tysabri.
Given the new extended Tysabri dosing regimen, can I consider switching back? Is there any info on switching back that would help make this kind of decision?
We do not have any direct data to answer your question at this time, so there will always be unknown risks associated with this treatment decision. Remember, there may be risks other than PML that we are not even aware of at this time, since few people have been methodically switched from an anti-CD20 drug to Tysabri.
If you do decide to switch back to tysabri, consider the following information:
Risk factors for the development of PML on Tysabri given at every 28 day intervals include JCV index > 1.5, lower weight (Less than 60 Kg), older age (over 60) and low lymphocyte count. You can probably mitigate against all of these risks, except low lymphocyte count, by extending the interval between tysabri infusions. Therefore, it is probably important to make sure that your absolute lymphocyte count and T cell subsets are normal before restarting tysabri. If possible you may want to wait until your B Cell count is on the rise, but this could take up 6 to 18 months after your last Ocrevus infusion.
Before restarting Tysabri make sure you have a new baseline MRI of the brain (only is required to monitor for PML) and then monitor with MRI every 4 to 6 months after re-starting Tysabri
Make sure you have a good discussion with your MS specialist about your current disease type and stage and risk of inflammatory activity; tysabri is not very effective in well established progressive MS and the risks of treatment would not be warranted if you are in this stage of the disease
Revere (Rip) Kinkel MD
Professor of Clinical Neurosciences
Director of the Multiple Sclerosis Program
Clinical Neurosciences Director
University of California San Diego
PLEASE NOTE: The information/opinions on this site should be used as an information resource only. This information does not create any patient-HCP relationship, and should not be used as a substitute for professional diagnosis and treatment. Please consult your health care provider before making any healthcare decisions or for guidance about a specific medical condition.